Wyoming, 2008Dust Devil in Wyoming, May 18, 2008
May 18, 2008 · NWS RIW · 1 event in 1 county or zone
An afternoon dust devil caused damage in a Jamestown neighborhood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An afternoon dust devil caused damage in a Jamestown neighborhood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 18, 1:52 AM MST, 11 hours 38 minutes earlier.
Area forecast discussion, May 18, 1:52 AM MST, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MDT SUN MAY 18 2008
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
THE STRONG UPPER LEVEL RIDGE RESPONSIBLE FOR BRINGING CENTRAL AND
WESTERN WYOMING WELL ABOVE AVERAGE TEMPERATURES IS CENTERED JUST
OFF THE CENTRAL AND SOUTHERN CALIFORNIA COAST. THIS RIDGE WILL FLATTEN
SOMEWHAT TODAY AS AN UPPER LEVEL SHORT-WAVE TROUGH APPROACHES THE
WASHINGTON STATE COAST. H7 TEMPERATURES...HOWEVER...CONTINUE TO
WARM AS THE MID- LEVEL THERMAL RIDGE GETS SHUNTED EASTWARD OVER
WESTERN AND CENTRAL WYOMING TODAY. WIDESPREAD HIGHS IN THE LOWER
TO MID 80S WILL BE COMMON IN THE LOWER AND MID ELEVATION LOCATIONS
THIS AFTERNOON. BREEZY NORTHWEST WINDS ARE ALSO EXPECTED TO
DEVELOP THIS AFTERNOON AS THE FLOW AT H7 GRADUALLY INCREASES
DURING THE DAY AND MIXES DOWN THE SURFACE. AS THE APEX OF THE
RIDGE SHIFTS EASTWARD THIS AFTERNOON...SOME MID-LEVEL MOISTURE WILL WORK
INTO NORTHWEST AND NORTH CENTRAL WYOMING. DECIDED TO ADD ISOLATED
THUNDERSTORMS TO THE FORECAST FOR THIS AFTERNOON AND EARLY EVENING IN THE
NORTHWEST AND BIGHORN MOUNTAINS WITH A FEW HIGH BASED STORMS
POSSIBLE IN THESE AREAS AS THE MOISTURE COMBINES WITH A
CONDITIONALLY UNSTABLE ATMOSPHERE. THE RIDGE AMPLIFIES SOMEWHAT
ON MONDAY AND THE NORTHWEST FLOW ALOFT INCREASES EAST OF THE
DIVIDE...PUSHING A MAINLY DRY COLD FRONT SOUTHWARD THROUGH JOHNSON
AND NATRONA COUNTIES. A FEW LIGHT SHOWERS OR HIGH BASED THUNDERSTORMS
ARE POSSIBLE MONDAY AFTERNOON IN THESE AREAS...MAINLY OVER THE
EASTERN BIGHORN MOUNTAINS AS THE UPSLOPE NORTHEASTERLY FLOW AIDS
IN UPWARD VERTICAL MOTION. THE STRONG UPPER LEVEL RIDGE RETROGRADES
TUESDAY AS A STRONG CLOSED LOW MOVES INTO THE PACIFIC NORTHWEST.
THE STRONG SOUTHWEST FLOW AHEAD OF THIS FEATURE IS EXPECTED TO
BRING THE WARMEST TEMPERATURES THIS YEAR TO MOST OF WESTERN AND
CENTRAL WYOMING TUESDAY AFTERNOON. GFS AND ECMWF FINALLY COMING IN
LINE WITH ON ANOTHER REGARDING THE TIMING OF THE ASSOCIATED STRONG
SURFACE COLD FRONTAL PASSAGE THROUGH EXTREME NORTHWEST WYOMING
LATE TUESDAY NIGHT/WEDNESDAY MORNING. SMALLER STREAMS AND CREEKS
WILL HAVE TO BE CLOSELY MONITORED MONDAY INTO TUESDAY AS SNOWMELT
RATES CONTINUE TO INCREASE.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAJOR TROUGH STILL EXPECTED TO DEVELOP OVER THE GREAT BASIN WEDNESDAY
AND POSSIBLY HANG AROUND THROUGH THE WEEKEND. THIS SYSTEM IS
CURRENTLY OUT NEAR 42N 150W. KEY TO THIS SYSTEM IS MASS OF COLD
AIR POURING INTO WESTERN PACIFIC TROUGH WILL PUMP UP THE RIDGE TO
ITS EAST THUS ALLOWING THE ERN PACIFIC SYSTEM TO DIG SWD AND INTENSIFY
AS IT MOVES ONSHORE. MAJOR DIFFERENCES EXIST ON THE EXACT LOCATION
AND HOW MUCH ENERGY DRIVES SWD WITH THE SECONDARY FRIDAY THROUGH
SUNDAY SYSTEM. THE ECMWF IS MUCH FURTHER WEST WITH THE WED/THU SYSTEM
STALLING THE SYSTEM OUT OVER UTAH AND ERN NEVADA WHICH WOULD BE
IDEAL FOR SIGNIFICANT PRECIPITATION FOR WESTERN AND CENTRAL
WYOMING. THE GFS IS FURTHER WEST AND SOUTH INTO NEVADA AND
EVENTUALLY CALIFORNIA. THE EXACT TRACK MAY NOT BE AS SIGNIFICANT
AS USUAL AS AN EXPECTED UPSLOPE FLOW IS EXPECTED TO DEVELOP AS
HIGH PRESSURE GRADUALLY SAGS SOUTH OUT OF CANADA. THIS UPSLOPE
PATTERN WILL SET THE STAGE FOR OVERRUNNING PCPN AS JET STREAK
DYNAMICS MOVE ACROSS THE AREA WEDNESDAY INTO THURSDAY. THE ECMWF
HAS THE SECOND SYSTEM MUCH STRONGER AND FURTHER SOUTH AND WEST
THEN THE GFS. FOR EXAMPLE AT 12Z SATURDAY...THE GFS HAS THE UPPER
LOW OVER SRN IDAHO WHILE THE ECMWF HAS THE LOW OVER EAST CENTRAL
CALIFORNIA. HAVE HIT THE POPS HARDER DURING MUCH OF THIS
PERIOD...ESPECIALLY WEDNESDAY AND THURSDAY. IF THE UPSLOPE SETS UP
AS EXPECTED WEDNESDAY NIGHT INTO THURSDAY...HIGH TEMPERATURES ARE
LIKELY STILL TOO WARM.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH THIS EVENING.
CONSIDERABLE HIGH CLOUDINESS IS EXPECTED TO MOVE NORTH TO SOUTH
ACROSS THE AREA TODAY...EXITING THE AREA DURING THE AFTERNOON. A BIT
MORE MOISTURE WILL BE AVAILABLE IN THE ATMOSPHERE TODAY...FOR A FEW
THUNDERSTORMS TO OCCUR OVER THE NORTHWEST AND NORTHERN HIGH
COUNTRY. HOWEVER...THIS ACTIVITY IS NOT EXPECTED TO MAKE IT INTO
THE LOWER ELEVATIONS...BUT THIS WILL NEED TO BE WATCHED. HAVE PUT
IN CB IN THE AFTERNOON AT KJAC AND KCOD TAFS FOR THIS POSSIBILITY.
EXPECT FAIRLY STRONG /15 TO 25KT/ WEST TO NORTHWEST WINDS AT MOST
LOCATIONS...ESPECIALLY THIS AFTERNOON AS THE PRESSURE GRADIENT
TIGHTENS...DUE TO A LEE SIDE TROUGH.
&&
.FIRE WEATHER...
VERY WARM AND DRY CONDITIONS WILL CONTINUE OVER THE NEXT FEW DAYS
AS HIGH PRESSURE REMAINS OVER THE WESTERN U.S. AN AREA OF MID-
LEVEL MOISTURE MAY PRODUCE ISOLATED HIGH BASED THUNDERSTORMS OVER THE
NORTHWEST AND BIGHORN MOUNTAINS TODAY AND MONDAY DURING THE
AFTERNOON. NORTHWEST WINDS WILL BE ON THE INCREASE MOST AREAS
TODAY AND CONTINUE INTO MONDAY. AS THE RIDGE BEGINS TO SHIFT
WESTWARD ON TUESDAY...SOUTHWEST WIND WILL BE ON THE INCREASE.
TEMPERATURES WILL CONTINUE TO BE VERY WARM TO HOT ALONG WITH LOW
RELATIVE HUMIDITY LEVELS. CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE TUESDAY NIGHT ...ESPECIALLY IN THE WEST AND NORTH. A
STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE DISTRICT
WEDNESDAY MORNING...WITH THE REMAINDER OF THE WEEK BECOMING RATHER WET
WITH TEMPERATURES FALLING TO BELOW AVERAGE BY THURSDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...CHURCH
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...CHURCH
Hazardous weather outlook, May 18, 4:06 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
506 AM MDT SUN MAY 18 2008
WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
506 AM MDT SUN MAY 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WARMING TREND WILL CONTINUE MONDAY AND TUESDAY. THE ABOVE AVERAGE
TEMPERATURES WILL RESULT IN SIGNIFICANT SNOWMELT IN THE MOUNTAINS.
EXPECT AN INCREASE IN WATER LEVELS STREAMS AND CREEKS AS A RESULT.
THE VERY WARM TEMPERATURES ARE EXPECTED TO COME TO AN END WEDNESDAY
AS A STRONG COLD FRONT MOVES THROUGH THE AREA. THIS MID WEEK STORM
SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT RAINFALL ACROSS THE
LOWER ELEVATIONS WITH HIGH MOUNTAIN SNOWFALL WEDNESDAY INTO
THURSDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
Dust Devil, Sweetwater
- When
- May 18, 1:30 PM MST
- Where
- Sweetwater County, 3.02 mi NE of Riview
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 41.553, -109.512
A dust devil tore down parts of two fences in a residential area in Jamestown near Green River. Tin roofing from a barn was wrapped around a power pole as a result of the dust devil.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, May 18, 2008$1.0 million · 1 event
- Lightning Strike in Pennsylvania, May 18, 2008$250,000 · 1 event
- Damaging Wind in Pennsylvania, May 18, 2008$50,000 · 50 kt wind · 1 event
- Flood in Oregon, May 18 to 20, 2008$30,000 · 1 event
- Tornado and Hail in Tennessee, May 18, 2008EF0 · 12 events
- Heat in California, May 18 to 19, 20083 events
- Hail and Damaging Wind in Alabama, May 18, 2008$1,000 · 1 in hail · 3 events
- Damaging Winds in Montana, May 18, 200854 kt wind · 2 events
- Heavy Rain in American Samoa, May 18 to 19, 20082 events
- Flood in Oregon, May 18 to 21, 20081 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 18, 20081 event
- Hail in Maryland, May 18, 20080.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96721.